Overdose Prevention

Drug overdoses from heroin or pain medicine happen more often than you’d think. Just recently, 74 people overdosed on the west side of Chicago within a 72-hour period.  Listen in to a support group of people who were dependent upon heroin or pain pills, and are now in recovery, as they discuss their experiences with overdoses. We walk through educational information on how to prevent overdose deaths with Naloxone.  Naloxone, also known as Narcan, is an overdose reversal medication. How does it work? It is a narcotic antagonist which displaces opiates from receptor sites in the brain and reverses respiratory depression that is usually the cause of overdose deaths. This material is borrowed from The Chicago Recovery Alliance’s overdose prevention materials.

Discussion Guide:

Tell me what happened at the most recent overdose you experienced or witnessed.

What did you do to respond to this overdose?

Name three factors that increase the risk of fatal opioid overdose?

Can you name the three signs of opioid overdose?

What “folk remedies” or “home remedies” are you familiar with?

Are you familiar with Good Samaritan Laws?

What does SCARE ME stand for?

Supplemental Materials:

The Chicago Recovery Alliance educational slideshow “The Treatment of Opiate Overdose with Naloxone”  http://www.anypositivechange.org/odslide.pdf

The Chicago Recovery Alliance “Pre/Post Test on The Treatment of Opiate Overdose with Naloxone”  http://www.anypositivechange.org/naltest.pdf

The Chicago Recovery Allilance “SCARE ME: Things to Do with An Opiate/Heroin Overdose” http://www.anypositivechange.org/odcard.pdf

The Chicago Recovery Aliance “OD Prevention/Management Checklist” for the use of three injection partners.  http://www.anypositivechange.org/ODpartnerchecklist.pdf

Scholarly article “Injection drug users trained by overdose prevention programs: Responses to witnessed overdoses”   http://www.ncbi.nlm.nih.gov/pmc/articles/PMC3516627/